Calgary police have issued a warning about the dangers of drug use at summer music festivals just days before a two-day electronic dance event.
The 2016 Chasing Summer music festival will be held at the Max Bell Centre on Saturday and Sunday.
Last year, 17 attendees at the same music festival were hospitalized due to drug-related issues. EMS took 10 women and seven men, ranging in age from 18 to 38, to hospital. Eleven of the patients were transported in stable condition, while five were in serious but stable condition and one woman was in serious, potentially life-threatening condition.
The previous year, EMS said 10 people were taken to hospital from the music festival.
On Thursday, police warned music lovers the combination of alcohol, heat, crowds and street drugs can have serious consequences.
“Drugs like Ecstasy, PMMA or MDMA can lead to people becoming very sick, and hot environments and dehydration only further increase this risk,” AHS spokesperson Dr. Nick Etches said in a news release. “In simple terms: the body begins to overheat, from the inside.”
“Drinking too much or too little water can also alter the concentration of salt in the body, which can lead to brain swelling and may be fatal,” he added.
“We want people to enjoy these music events, without these consequences.”
Drugs at music festivals vary, but police warn they can include GHB (also known as the date rape drug), stimulants, or hallucinogens such as MDMA or PMMA (both of which are often sold as Ecstasy).
“Deadly synthetic drugs may be contained within any pill, powder, or tablet you consume,” Calgary Police Service Staff Sgt. Martin Schiavetta warned.
This year, festival organizers said there will be over 25 medical staff and over 100 security personnel at the event.
Drug testing stations offer ‘false sense of security’
Although some festivals offer drug testing stations, Dr. Etches warned they can also provide attendees with a “false sense of security” as they are not able to determine how much of a drug is present, or screen for other toxic ingredients.
“These tests will not tell you how much of a drug is in the pill you are taking, nor will they be able to detect all types of drugs,” Schiavetta echoed.
“There simply is no such thing as a safe street drug, or a test that can guarantee the drug you are taking is what your dealer says it is.”
Police encouraged Individuals who still choose to use illicit drugs despite the risks to try to protect themselves by avoiding mixing them with other drugs, including alcohol; taking frequent breaks from dancing; and, avoiding extremes of water intake.
Symptoms of an MDMA/PMMA overdose can include:
- Muscle cramping/twitching
- Involuntary teeth clenching
- Blurred vision
- Fast and irregular heartbeat
- Shortness of breath
With files from Denis Ram